Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 189, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 3, 2007, 9:17 PM CDT for Sac County, Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2007, 9:17 PM CDT (02:17 UTC)
- Expired
- Jul 3, 2007, 10:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Sac County, IA
The radar
The Des Moines radar (KDMX), 132 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 9:34 PM CDT | TSTM WND GST 60 | Sac City, IA | |
| Jul 3, 9:34 PM CDT | NON-TSTM WND GST 60 | Sac City, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 3:59 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1974 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1639 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 040216 SVRDMX IAC161-040300- /O.NEW.KDMX.SV.W.0189.070704T0217Z-070704T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 917 PM CDT TUE JUL 3 2007 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SAC COUNTY IN WEST CENTRAL IOWA... * UNTIL 1000 PM CDT * AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR SAC CITY...OR ABOUT 22 MILES SOUTHEAST OF STORM LAKE...AND MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AUBURN BY 935 PM CDT... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR NORTHERN IOWA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4224 9488 4223 9533 4255 9535 4255 9494 $$ SMALL
2 follow-up statements
000 WWUS53 KDMX 040245 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 943 PM CDT TUE JUL 3 2007 IAC161-040300- /O.CON.KDMX.SV.W.0189.000000T0000Z-070704T0300Z/ SAC IA- 943 PM CDT TUE JUL 3 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SAC COUNTY... AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE MOST SIGNIFICANT PORTIONS OF THE STORM WAS LOCATED NEAR LAKE VIEW...OR ABOUT 27 MILES EAST OF IDA GROVE...MOVING SOUTHEAST AT 30 MPH. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS SAC COUNTY. BETWEEN 915 PM AND 945 PM...THE SAC COUNTY SHERIFF REPORTED 60 MPH WINDS IN SAC CITY. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR NORTHERN IOWA. LAT...LON 4224 9488 4223 9533 4255 9535 4255 9494 $$
000 WWUS53 KDMX 040253 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 954 PM CDT TUE JUL 3 2007 IAC161-040304- /O.EXP.KDMX.SV.W.0189.000000T0000Z-070704T0300Z/ SAC IA- 954 PM CDT TUE JUL 3 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SAC COUNTY EXPIRES AT 1000 PM CDT... AT 951 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT WEDNESDAY MORNING FOR NORTHERN IOWA. LAT...LON 4224 9488 4223 9533 4255 9535 4255 9494 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:00 PM CDT, 17 minutes earlier.
Area forecast discussion, Jul 3, 9:00 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 900 PM CDT TUE JUL 3 2007 UPDATED AVIATION AND PUBLIC. .DISCUSSION... STRONGEST CONVECTION CONTINUES WEST WHERE CLUSTER HAS DEVELOPED AND SLOWLY DRIFTING SOUTH. INFLOW LIMITED AND CAP SLOWLY ERODING. THREAT OF SVR LESSENING...BUT WILL MAINTAIN WATCH SOUTH PORTIONS WHILE NORTHERN SECTIONS WILL BE MODIFIED. TEMPS OVN WILL REMAIN WARM WITH FRONT PASSING SOUTH TOWARD MORNING AND HAVE RAISED MINS A FEW DEGREES SOUTH PORTIONS. HAVE TRIMMED POPS AS WELL EAST AND SOUTH WITH THE EXCEPTION OF ONGOING TSRA WEST./REV .PREVIOUS DISCUSSION... ATTENTION FOR THIS FORECAST IS FOCUSED ON CONVECTIVE POTENTIAL TONIGHT THROUGH MID DAY WEDNESDAY. INITIAL THREAT WITH THE OUTFLOW BOUNDARY REMAINED NORTH OF THE CWA. INTERESTINGLY...A GRAVITY WAVE PUSHED ACROSS THE CWA AND DID TRY TO FIRE CONVECTION ALONG THE BOUNDARY BUT DESPITE THE 4000 CAPE ENVIRONMENT IN PLACE...THE STORMS WANED. MODELS ARE OF LITTLE HELP IN THE SHORT TERM AS THEY ARE OVER DOING PRECIP AND CONVECTION PROBABLY IN RESPONSE TO THE HIGH CAPE. SAT IMAGERY TELLS A BETTER STORY WITH CU DEVELOPING ALONG AN OLD BOUNDARY FROM SIOUX CITY TO YANKTON. AN MCV TO THE NW WL...BASED ON MOVEMENT IN SAT TRENDS...ENCOUNTER THIS OLD BOUNDARY THIS EVENING AND FIRE STORMS ALONG IT. STORMS SHOULD ENTER THE NW CWA BETWEEN 00Z-02Z. FROM THAT POINT ON IT SHOULD BE AN ACTIVE NIGHT WITH STORMS PUSHING ACROSS THE CWA AND ONGOING IN THE MORNING WITH FOCUS ALONG A COLD FRONT THAT WILL SINK SOUTHEAST THROUGH MID DAY WEDNESDAY. SEVERE POTENTIAL FOR THIS EVENT WILL LIKELY BE NORTH OF HIGHWAY 30 LATER THIS EVENING. HIGH CAPE AND LOW SHEAR ENVIRONMENT LEANS TOWARD LARGE HAIL AND DAMAGING WIND. CONVECTION OVER MN THAT HAD FIRED ALONG A LEAD PIECE OF THE SHORTWAVE THIS AFTERNOON EXHIBITED A BOWING STRUCTURE SO I WOULD NOT BE SURPRISED TO SEE WIND SPEEDS IN EXCESS OF 70 MPH. SIMILAR EVENT FOR WEDNESDAY ONLY OVER THE SOUTHEASTERN THIRD OF THE CWA. THE FRONT IS PROGGED TO BE SOUTH OF THE CWA AFT 21Z BUT FLOW IS WEAK SO I DONT EXPECT TO SEE DIMINISHING POPS UNTIL 00Z. BEYOND WEDNESDAY...A TRANQUIL WEATHER PATTERN IS ON TAP. TEMPS WILL RECOVER BY FRIDAY WITH 90 DEGREE READINGS IN THE FORECAST FOR THE WEEKEND. THE NEXT SYSTEM STILL LOOKS TO AFFECT THE CWA MAINLY SUNDAY NIGHT THROUGH MONDAY NIGHT. A FAIRLY SIGNIFICANT COLD FRONT WILL SETTLE ACROSS THE UPPER MIDWEST AND BE THE FOCUS FOR LATE DAY CONVECTION ON DAY 5 AND 6. THE FRONT IS EXPECTED TO STALL SOUTH OF THE CWA MONDAY NIGHT AND TUESDAY SO THIS FAR OUT I KEPT CHANCE POPS OVER THE SOUTHERN HALF FOR TUESDAY. LATER RUNS WILL ALLOW FOR REFINEMENT. TEMPS ON TRACK SO LITTLE ADJUSTMENTS NEEDED THERE. && .AVIATION...04/00Z SCT CONVECTION CONTINUES ALONG COLD FRONT SLOWLY WORKING SOUTH INTO STATE TNT. WDLY SCT TSRA WL CONT MOST RTES OVN WITH FAVORED SECTOR WEST THIRD WHERE CURRENT STRONGER CLUSTER OF STORMS REMAINS. MOST CIGS TO REMAIN VFR WITH XCEPTION WEST TAFS/RTES WHERE CIGS MAY BRIEFLY DROP TO MVFR CONDITIONS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...FAB SHORT TERM/AVIATION...REV
Hazardous weather outlook, Jul 3, 3:29 PM CDT, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 329 PM CDT TUE JUL 3 2007 IAZ004>007-015>017-023>028-033>039-044>050-042030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 329 PM CDT TUE JUL 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHERN IOWA THIS EVENING AND THEN MOVE SOUTHEAST THROUGH THE EVENING INTO TONIGHT. INITIALLY...LARGE HAIL...DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES ARE POSSIBLE NORTH OF HIGHWAY 20. AS THE EVENING PROGRESSES...THE SEVERE WEATHER THREAT WILL SLOWLY DECREASE WITH ISOLATED LARGE HAIL AND DAMAGING WINDS REMAINING POSSIBLE UNTIL AFTER MIDNIGHT. LOCALLY HEAVY RAIN IS POSSIBLE...BUT WIDESPREAD FLASH FLOOD PROBLEMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY MORNING...BUT THE STORMS SHOULD BE BELOW SEVERE LIMITS. THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY TO TELL IF THERE IS A SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE NORTH OF HIGHWAY 20 THIS EVENING. SPOTTER ACTIVATION IS POSSIBLE SOUTH OF HIGHWAY 20 BY LATE EVENING INTO TONIGHT. IAZ057>062-070>075-081>086-092>097-042030- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 329 PM CDT TUE JUL 3 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STORMS MAY REACH SEVERE LIMITS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS MAY LINGER INTO WEDNESDAY MORNING...WITH THUNDERSTORMS EXPECTED TO INCREASE IN COVERAGE OR REDEVELOP WEDNESDAY AFTERNOON SOUTH OF I80 IN SOUTH CENTRAL IOWA. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM THESE STORMS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE STORMS SHOULD MOVE SOUTH OF THE AREA WEDNESDAY NIGHT. THUNDERSTORMS ARE POSSIBLE EARLY NEXT WEEK...BUT IT IS TOO EARLY TO TELL IF THERE IS A SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND WEDNESDAY AFTERNOON. ALBRECHT
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:08 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun | 52 min |
| Jul 3, 9:22 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Greene | 38 min |
| Jul 3, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Greene | 45 min |
| Jul 3, 10:05 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll, Guthrie | 40 min |
| Jul 3, 11:28 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 47 min |
| Jul 4, 4:55 AM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.